Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

December 11, 2021Lee County, Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Dec 11, 2021, 2:14 PM CST for Lee County, Russell County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 2:14 PM CST (20:14 UTC)
Expired
Dec 11, 2021, 3:00 PM CST
In force
46 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

Counties Lee County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 63 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS84 KBMX 112014
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
214 PM CST Sat Dec 11 2021
 
ALZ045-047-048-112100-
Lee AL-Macon AL-Russell AL-
214 PM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of eastern Lee,
southeastern Macon and Russell Counties through 300 PM CST...

At 214 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of River View to near Griffen
Mill to near Guerryton. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Auburn, Phenix City, Opelika, Hurtsboro, Smiths, Smiths Station,
Beulah, Uchee, Beauregard, Davisville, Bleecker, Russell County
Sports Complex, Seale, Ladonia, Society Hill, Griffen Mill,
Warriorstand, Fort Davis, Uchee Creek and Creek Stand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3223 8558 3224 8578 3274 8521 3274 8511
      3269 8512 3266 8509 3265 8511 3263 8508
      3262 8509 3258 8507 3252 8501 3246 8500
      3242 8496 3239 8497 3238 8499 3238 8497
      3233 8501 3230 8494 3226 8489 3225 8501
TIME...MOT...LOC 2014Z 264DEG 42KT 3275 8505 3245 8527 3226 8549 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 11, 1:29 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 11, 1:29 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
129 PM CST Sat Dec 11 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1222 PM CST Sat Dec 11 2021/
Through Sunday.

A strong line of showers and storms continues to move across
southeastern counties of Central Alabama, where the most unstable
conditions currently reside. Troy is observing 83 degrees at this
hour, and strong storms with an isolated severe storm will
continue to be possible through the remainder of the afternoon.
Wind gusts of 30 to 40mph will remain common along the line of
storms as it moves south of the I-85 corridor. Meanwhile behind
the line, light to moderate rain will continue through the
afternoon and into the early evening hours before finally tapering
off as the cold front clears the area. Surface observations are
showing the front finally entering into northwest Alabama and
through eastern Mississippi at this hour. Gusty winds of 20 to
25mph are ongoing behind the front, but so far the gusts are below
Wind Advisory criteria, and we've allowed the Wind Advisory to
expire. In terms of the forecast overnight, PoPs will gradually
taper off from northwest to southeast and finally end after
midnight. We could actually see some clearing skies across the
northern half of Central Alabama by sunrise on Sunday based on the
latest trends with cold air advection sending temperatures near or
just below the freezing mark north of the I-20/I-22 corridors. Mid
30s to lower 40s are expected elsewhere. Temps are expected to
warm back into the upper 50s north to lower 60s south on Sunday
under mostly sunny skies.

56/GDG

Previous short-term discussion:
/Updated at 1146 AM CST Sat Dec 11 2021/

The late morning surface analysis shows a pre-frontal trough
extending from the TN Cumberland Plateau south through Anniston to
near Tuscaloosa. The actual front is lagging behind from near
Clarksville TN to Jackson MS. The E/SE sector of our CWA has
destabilized nicely today with some areas approaching 80 degrees.
MLCAPE was in the 750-1000 J/kg range with the max from Selma to
Auburn southward.

With the departing surface low, the boundary layer winds have
veered to 200-210 degrees in most areas ahead of the prefrontal
trough. The shear maxima was oriented along and north of I-20
though marginal shear was noted further south. A few individual
cells ahead of the line have developed over the last few hours and
these cells have shown some mini-supercellular characteristics
with transient rotative properties. As the overall synoptic/mass
forcing weakens, the trailing line has become more semi-discrete
in nature. Will continue to monitor any individual cells for
organization and sustained rotation over the next several hours.

15/CBD

.LONG TERM...
/Updated at 0230 AM CST Sat Dec 11 2021/

Monday through Friday.

High pressure moves across the Southeastern CONUS Monday into
Tuesday leading to clearing skies and a gradual warming trend for
Central AL. Another upper level trough moves through the Pacific NW
and into the Northern Plains on Wednesday. A low pressure system is
expected to develop with this trough and quickly lift northeastward
into the Great Lakes region by early Thursday morning. A cold front
associated with the low will slide through the Mid MS and Ohio River
Valleys Thursday into Friday, approaching the TN Valley and our
northern-most counties later in the day on Friday. There's still
quite a bit of uncertainly with this front, specifically on just
how far south it pushes before it stalls and lifts back northward.
For now, I've kept rain chances in the 20-30% range towards the
end of the week.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Line of showers and a few storms will continue to move across
southern TAF sites in the short-term period, with light to
moderate rain elsewhere and MVFR ceilings. Forecast challenges
exist with how long the lower ceilings will last, and have issued
amendments accordingly for northern sites. Rains will taper off
through the evening hours and should end for most sites through
06z. Clouds will gradually clear from northwest to southeast into
the planning period with winds diminishing by sunrise Sunday
morning.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

56/GDG

&&

.FIRE WEATHER...

Warm and moist conditions continue as a frontal system moves
through the area. Southerly winds will be gusty at times this
morning before shifting more westerly and northwesterly as the
front passes through the region. Drier, cooler weather is
expected by Saturday night amd Sunday behind the cold front. This
will promote a period of dry, cooler weather Sunday through
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     31  56  30  62  37 /  30   0   0   0   0
Anniston    34  58  34  64  39 /  30   0   0   0   0
Birmingham  35  57  36  63  43 /  20   0   0   0   0
Tuscaloosa  35  57  35  64  44 /  20   0   0   0   0
Calera      37  57  37  65  44 /  30   0   0   0   0
Auburn      41  59  39  63  44 /  60   0   0   0   0
Montgomery  40  61  37  66  45 /  50   0   0   0   0
Troy        43  62  41  67  47 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 1 PM CST this afternoon for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Jefferson...Lamar...Marion...Pickens...
Randolph...Shelby...St. Clair...Talladega...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Dec 11, 2:40 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
240 AM CST Sat Dec 11 2021

ALZ011>015-017>050-121145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
240 AM CST Sat Dec 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Gusty winds expected today with wind gusts up to 35 mph in areas.

Strong to severe thunderstorms are possible across Central Alabama
from 5 AM this morning through 6 PM this evening. Primary threats
include damaging winds and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through 6 PM today.

In the hours before

Special weather statement, Dec 11, 11:03 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1103 AM CST Sat Dec 11 2021

ALZ019-021-027-111745-
Calhoun AL-Talladega AL-Cleburne AL-
1103 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northeastern
Talladega, southeastern Calhoun and Cleburne Counties through 1145 AM
CST...

At 1103 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Gap to Munford. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Anniston, Oxford, Piedmont, Heflin, Cobb Town, West End-Cobb Town,
Fort McClellan, Saks, Munford, Hobson City, Fruithurst, Edwardsville,
Anniston Regional Airport, Blue Mountain, Grant Town, Muscadine,
Abernathy, Oxford Lake, Bynum and Mars Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 8551 3350 8576 3348 8578 3348 8587
      3349 8585 3350 8585 3350 8590 3348 8591
      3348 8613 3395 8553 3394 8550 3396 8549
      3396 8540 3362 8533
TIME...MOT...LOC 1703Z 271DEG 31KT 3397 8543 3354 8598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Dec 11, 11:10 AM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1110 AM CST Sat Dec 11 2021

ALZ046-049-111745-
Pike AL-Bullock AL-
1110 AM CST Sat Dec 11 2021

...A strong thunderstorm will impact portions of west central Bullock
County through 1145 AM CST...

At 1109 AM CST, Doppler radar was tracking a strong thunderstorm near
Pine Level, or 9 miles east of Meadville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
High Ridge and China Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 8600 3216 8579 3206 8569 3199 8600
TIME...MOT...LOC 1709Z 246DEG 28KT 3203 8598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Local storm report, Dec 11, 11:20 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     TSTM WND DMG     1 NW TENNALA            34.10N 85.68W
12/11/2021                   CHEROKEE           AL   EMERGENCY MNGR

            TREE IN ROAD. WIND ESTIMATED 35 MPH.

&&

JD
Special weather statement, Dec 11, 11:33 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1133 AM CST Sat Dec 11 2021

ALZ049-111800-
Pike AL-
1133 AM CST Sat Dec 11 2021

...A strong thunderstorm will impact portions of northwestern Pike
County through NOON CST...

At 1133 AM CST, Doppler radar was tracking a strong thunderstorm over
Ansley, or 10 miles north of Goshen, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ansley and Orion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3184 8618 3187 8618 3189 8617 3192 8617
      3197 8601 3197 8599 3199 8594 3190 8590
TIME...MOT...LOC 1733Z 246DEG 28KT 3188 8616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Dec 11, 1:56 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
156 PM CST Sat Dec 11 2021

ALZ046-049-112045-
Pike AL-Bullock AL-
156 PM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northwestern Pike and
Bullock Counties through 245 PM CST...

At 156 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Franklin Field to near Shopton
to 6 miles southeast of Pine Level. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Union Springs, Midway, Pickett, Aberfoil, Franklin Field, Beans
Crossroads, Guerryton, Linwood, Shopton, Tanyard, Sedgefield, High
Ridge, Orion, Perote, China Grove, Sandfield, Three Notch and
Simsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 8607 3197 8600 3220 8600 3223 8567
      3223 8543 3215 8543 3214 8541 3214 8543
      3202 8543 3202 8547 3201 8551 3200 8551
      3200 8559 3189 8566 3189 8609
TIME...MOT...LOC 1956Z 264DEG 32KT 3216 8598 3207 8593 3199 8601

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Dec 11, 2:14 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CST Sat Dec 11 2021

ALZ045-047-048-112100-
Lee AL-Macon AL-Russell AL-
214 PM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of eastern Lee,
southeastern Macon and Russell Counties through 300 PM CST...

At 214 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of River View to near Griffen
Mill to near Guerryton. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Phenix City, Opelika, Hurtsboro, Smiths, Smiths Station,
Beulah, Uchee, Beauregard, Davisville, Bleecker, Russell County
Sports Complex, Seale, Ladonia, Society Hill, Griffen Mill,
Warriorstand, Fort Davis, Uchee Creek and Creek Stand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3223 8558 3224 8578 3274 8521 3274 8511
      3269 8512 3266 8509 3265 8511 3263 8508
      3262 8509 3258 8507 3252 8501 3246 8500
      3242 8496 3239 8497 3238 8499 3238 8497
      3233 8501 3230 8494 3226 8489 3225 8501
TIME...MOT...LOC 2014Z 264DEG 42KT 3275 8505 3245 8527 3226 8549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 6:01 AM CSTSpecial Weather StatementBMXLamar, Marion59 min
Dec 11, 7:05 AM CSTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker, Winston55 min
Dec 11, 9:31 AM CSTSpecial Weather StatementBMXDeKalb44 min
Dec 11, 10:17 AM CSTSpecial Weather StatementBMXCalhoun, Cherokee43 min
Dec 11, 11:03 AM CSTSpecial Weather StatementBMXCleburne42 min
Dec 11, 11:10 AM CSTSpecial Weather StatementBMXBullock35 min
Dec 11, 11:33 AM CSTSpecial Weather StatementBMXPike27 min
Dec 11, 1:56 PM CSTSpecial Weather StatementBMXBullock49 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.